News & Opinionn

 

Quick Hits: Why Medication Errors Occur, Antidepressant No Help For Stroke Patients & More

 

By Jonathan Block

December 6, 2018

Quick Hits: Why Medication Errors Occur, Antidepressant No Help For Stroke Patients & More

Medication errors leading to death most commonly occur as a result of a patient not getting a medicine, in hospitals and in those over the age of 75. Researchers examined data from a medication error reporting system in England and Wales between 2007 and 2016. During that period, more than 517,000 medication administration errors were reported, of which 229 resulted in death. Among drug types, medication errors leading to death were most common with anticoagulants (blood thinners) and antibiotics. Other drug classes most commonly associated with medication errors include cardiovascular drugs and those impacting the central nervous system. Giving a wrong dose or the wrong strength of a drug were also top reasons for medication errors. Posted November 22, 2018. Via Research in Social and Administrative Pharmacy.

Taking a popular antidepressant does not help recovering stroke patients make physical recovery improvements compared to taking a placebo. About 3,100 stroke patients took part in the study. Half of them started taking Prozac (fluoxetine) within two weeks of their stroke, while the other group was given a placebo. Participants were followed for six months. Results indicated that those in the Prozac group did not see a significant improvement in their functional abilities at both six and 12 months. And while those on Prozac saw improvements in depression after six months, they also had more bone fractures. Posted December 5, 2018. Via The Lancet.

The FDA is alerting healthcare providers and patients that they need to be more aware of a potentially life-threatening side effect with a leukemia treatment. Patients receiving the acute myeloid leukemia treatment Idhifa (enasidenib) are at risk for differentiation syndrome. This is already reflected as a “boxed warning” – the most serious the FDA can require – on the drug’s labeling. Between May and July of this year, Idhifa’s manufacturer reported five deaths associated with differentiation syndrome in patients taking the drug. The FDA says that healthcare professionals should discuss the symptoms of differentiation syndrome when starting Idhifa and during follow-up visits. Some of those symptoms are fever, cough, shortness of breath, weight gain of more than 10 pounds in a week, bone pain and feeling lightheaded. Posted November 29, 2018. Via FDA.

Average: 0
Jonathan Block
Jonathan Block

Jonathan Block is MedShadow’s content editor. He has previously worked for Psychiatry Advisor, Modern Healthcare, Health Reform Week and The Pink Sheet.

 

Last updated: December 6, 2018